Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Goodland, KS

August 26, 2002Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 12:51 PM MDT for Dundy County, Nebraska. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 12:51 PM MDT (18:51 UTC)
Expired
Aug 26, 2002, 1:45 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:40 PM MDTHail 1.5Max, NE
Aug 26, 1:55 PM MDTHail 1.25Benkelman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KGLD 261851
SVRGLD
NEC057-261945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 145 PM MDT

* AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF MAX TO 4 MILES
  SOUTHEAST OF MAX...OR FROM 14 MILES SOUTHEAST OF IMPERIAL TO 11
  MILES EAST OF BENKELMAN...MOVING NORTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...BENKELMAN.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4035 10176 4000 10170 4001 10132 4035 10134

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:58 AM MDT, 53 minutes earlier.

Area forecast discussion, Aug 26, 11:58 AM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON AUG 26 2002

ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST
WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE
SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND
RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA.
HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH
AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED
THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 26, 10:44 AM MDT, 2 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON AUG 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE
REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN
COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION
WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON
SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO
AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD
SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND
INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR
TWO TORNADOES ALSO EXISTS.

LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING
AREAS.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE
LATEST WEATHER INFORMATION FOR LATER TODAY.

&&

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:21 PM MDTSevere Thunderstorm WarningGLDHitchcock54 min
Aug 26, 1:42 PM MDTSevere Thunderstorm WarningGLDDundy63 min
Aug 26, 2:01 PM MDTTornado WarningGLDDundy29 min
Aug 26, 2:14 PM MDTSevere Thunderstorm WarningGLDHitchcock61 min
Aug 26, 2:32 PM MDTFlash Flood WarningGLDDundy, Hitchcock6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.